You are here

Everything You Need to Know About Going Off the Pill

going-offbirth-control-pills.jpg

Photo: Getty Images / PhotoAlto / Frederic Cirou

Women stop taking the Pill for all kinds of reasons—and wanting to have a baby isn't even the most common one. Some ladies quit for medical reasons (if you suffer from blood clots or have breast cancer, for example). Some complain of "not feeling like themselves." And others just don't like feeling "hormonal," notes Taraneh Shirazian, M.D., a board-certified gynecologist at NYU Langone. (And, FWIW, research has found that birth control pills can worsen your mood.) 

Whatever your reasons, giving up the Pill can sometimes result in bodily changes. Of course, it's important to remember that everybody (and every body) is very different. "Some women are very sensitive to hormones and will notice small changes coming on or off birth control; some women really don't notice much of a difference at all," explains Kari P. Braaten, M.D., an ob-gyn at Brigham and Women's Hospital in Boston. (Related: How to Find the Best Birth Control for You

The best predictor of whether you'll notice anything new when you stop the Pill? If you felt changes when you went on it. Here, how your body might respond returning to its natural cycles.

If You Stop All Forms of Hormonal Birth Control

1. Nasty period symptoms might come back.
When you stop taking the Pill, your period goes back to what it naturally wants to do, Dr. Braaten explains. If you've been on it for so long that you don't know what that is? You'll find out. "If you have underlying irregular periods, then your periods could become irregular again; if you have underlying regular periods, they get regular," says Dr. Braaten.

Unfortunately, most women feel the hormonal side effects of their periods again. That's because while you're on the birth control pill, you're not ovulating or having the cyclic hormonal changes that contribute to symptoms of PMS, like acne, mood swings, and cramps. (Hence why most women notice that the Pill makes their periods lighter and a little less crampy.)

"The Pill suppresses women from feeling the natural fluxes of their cycle, which can make women feel hormonal," says Dr. Shirazian.

So when you stop, all of those PMS-y issues might rear their ugly heads again. V important, though: These issues shouldn't pop up out of the blue just because you stopped the Pill; they'll just likely resume if you dealt with them before you went on it in the first place, Dr. Braaten notes. Remember: Your body is going to return to its natural state.

2. It could take you a while to get your period again.
When you hop off the Pill, don't freak if you don't get your period right away. It could take you some time to ovulate again, notes Dr. Shirazian. Some women have a period as early as a few weeks later. For others, it can take up to six months. "It takes time for your body to regain those cycles," she notes.

3. You might be able to throw out the lube.
Ever feel like the Pill dried you out down there? You're not crazy. A steady state of low-dose hormones can lead to vaginal atrophy, a thinning of the tissue, which can make you feel less lubricated, explains Dr. Braaten. When you come off and regain your natural hormones, vaginal dryness can improve for those who were suffering from it, she notes.

4. You could find your lost libido.
Feel like the Pill hijacked your sex drive? It might have—but it's worth noting that research on the topic is conflicting at best. (Some studies even suggest the opposite, finding that hormonal contraceptives don't actually play a large role in libido.)

But because libido can be related to your body's natural testosterone production, which is suppressed when on the Pill, it's a possibility that if you noticed a low libido on the Pill, returning to your body's natural fluctuations could bring you back to baseline, says Dr. Braaten.

5. And yes, you can get pregnant right away!
If ob-gyns want you to know one thing about stopping the Pill, it's this: It is 100 percent possible to get pregnant right after you stop. (In fact, thinking you can't is one of the most common vagina myths your gyno wants you to stop believing!) There's no washout period or prep time for pregnancy, notes Dr. Braaten. "The hormones are out of your system within a matter of days—that's why you have to take a pill every day."

So if you are going off with the intention of getting pregnant, make sure you're taking prenatal vitamins and have talked with your doctor about any medications you're on that could interfere with a healthy pregnancy, notes Dr. Shirazian. (Accutane, for example, has been linked with serious birth defects.)

If You're Switching to a Hormonal IUD

Jumping from the Pill to a hormonal IUD (like Mirena, Skyla, Liletta, or Kyleena)? "A hormonal IUD prevents pregnancy just by the effects that it has in the uterus—not by any effects it's having on natural hormone levels as a whole," says Dr. Braaten. That means that, unlike with the Pill, your body will cycle through its natural hormone levels. So even if you're not noticing a period (often hormonal IUDs make periods far lighter or even nonexistent), you might still notice symptoms of PMS (acne, moodiness, cramps) return.

If You're Switching to a Non-Hormonal IUD

If you don't like the idea of being on hormones or simply don't feel like yourself on the Pill—and leave the Pill for the ParaGard non-hormonal IUD—you'll likely need to stock up on more tampons. The increase in bleeding comes from the copper in the IUD, which can create local inflammation and thus a heavier flow, says Dr. Shirazian. 

And, as with going off the Pill entirely, your body will return to its normal state—which could mean some of those unpleasant PMS symptoms, like the resurgence of acne.

If You're Switching to the Birth Control Shot

If you don't want to deal with taking a pill every day (or are always forgetting to take it), or don't feel comfortable with an IUD, you could consider Depo-Provera, the birth control shot, which you get four times a year to prevent pregnancy.

Expect irregular bleeding, a side effect of progesterone, which thins the endometrium lining of the uterus, and, thus, can lead to more spotting, Dr. Shirazian says. There can be a 20 percent risk of weight gain with the shot, she adds.

If You're Switching to the Implant

If you really want a more long-lasting kind of hormonal birth control that you can forget about, the implant—Nexplanon, thin little rod a doc inserts into your arm—gives you a steady state of hormones as it suppresses ovulation, notes Dr. Braaten. It's good for about four years. You won't really notice many hormonal differences compared with what you felt from being on the Pill. However, you might notice irregular bleeding due to the progestin, she notes.

 

Comments

Add a comment